Alert archive / Michigan / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 36, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 2, 2013, 1:29 PM EDT for Iosco County, Ogemaw County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2013, 1:29 PM EDT (17:29 UTC)
- Expired
- Aug 2, 2013, 2:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Iosco County, MI, Ogemaw County, MI
The radar
The NCL Michigan radar (KAPX), 109 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 5.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1207 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
538
WUUS53 KAPX 021729
SVRAPX
MIC069-129-021830-
/O.NEW.KAPX.SV.W.0036.130802T1729Z-130802T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
129 PM EDT FRI AUG 2 2013
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
IOSCO COUNTY IN NORTHERN LOWER MICHIGAN...
OGEMAW COUNTY IN NORTHERN LOWER MICHIGAN...
* UNTIL 230 PM EDT
* AT 124 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROSE CITY...
AND MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
TAWAS CITY...EAST TAWAS...AU SABLE...SOUTH BRANCH...LONG LAKE...
HALE...PLAINFIELD TOWNSHIP...WHITTEMORE...NATIONAL CITY...TAWAS
POINT STATE PARK...SID TOWN AND WILBER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4435 8333 4424 8345 4424 8346 4425 8347
4427 8346 4426 8352 4417 8355 4416 8357
4417 8388 4435 8426 4451 8414 4451 8405
4442 8331
TIME...MOT...LOC 1729Z 300DEG 24KT 4438 8402
HAIL...0.75IN
WIND...60MPH
$$
LOCKER3 follow-up statements
312
WWUS53 KAPX 021743
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
143 PM EDT FRI AUG 2 2013
MIC069-129-021830-
/O.CON.KAPX.SV.W.0036.000000T0000Z-130802T1830Z/
IOSCO MI-OGEMAW MI-
143 PM EDT FRI AUG 2 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
OGEMAW AND IOSCO COUNTIES UNTIL 230 PM EDT...
AT 141 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LONG LAKE...
AND MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
TAWAS CITY...EAST TAWAS...AU SABLE...HALE...WHITTEMORE...PLAINFIELD
TOWNSHIP...NATIONAL CITY...TAWAS POINT STATE PARK...SID TOWN AND
WILBER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4435 8333 4424 8345 4424 8346 4425 8347
4427 8346 4426 8352 4417 8355 4416 8357
4417 8388 4432 8418 4449 8389 4442 8331
TIME...MOT...LOC 1743Z 287DEG 25KT 4436 8388
HAIL...0.75IN
WIND...60MPH
$$
LOCKER216
WWUS53 KAPX 021805
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
205 PM EDT FRI AUG 2 2013
MIC069-129-021830-
/O.CON.KAPX.SV.W.0036.000000T0000Z-130802T1830Z/
IOSCO MI-OGEMAW MI-
205 PM EDT FRI AUG 2 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
OGEMAW AND IOSCO COUNTIES UNTIL 230 PM EDT...
AT 159 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR 4 MILES EAST
OF HALE...AND MOVING EAST AT 30 MPH. THIS STORM CONTINUES TO
WEAKEN...ALTHOUGH SOME DAMAGING WINDS AND LARGE HAIL ARE STILL
POSSIBLE.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
TAWAS CITY...EAST TAWAS...AU SABLE...NATIONAL CITY...TAWAS POINT
STATE PARK...SID TOWN AND WILBER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4446 8370 4442 8331 4435 8333 4424 8345
4424 8346 4425 8347 4427 8346 4426 8352
4417 8355 4416 8357 4417 8388 4428 8411
TIME...MOT...LOC 1803Z 287DEG 25KT 4432 8369
HAIL...0.75IN
WIND...60MPH
$$
LOCKER408
WWUS53 KAPX 021824
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
224 PM EDT FRI AUG 2 2013
MIC069-129-021833-
/O.EXP.KAPX.SV.W.0036.000000T0000Z-130802T1830Z/
IOSCO MI-OGEMAW MI-
224 PM EDT FRI AUG 2 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OGEMAW AND IOSCO
COUNTIES WILL EXPIRE AT 230 PM EDT...
THE STORM WHICH PROMPTED THE WARNING CONTINUES TO WEAKEN AND WILL
MOVE OUT OF THE WARNED AREA. HOWEVER...GUSTY WINDS AND HEAVY RAIN
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4446 8370 4442 8331 4435 8333 4424 8345
4424 8346 4425 8347 4427 8346 4426 8352
4417 8355 4416 8357 4417 8388 4428 8411
TIME...MOT...LOC 1823Z 287DEG 25KT 4428 8350
$$
LOCKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:10 PM EDT, 19 minutes earlier.
Area forecast discussion, Aug 2, 1:10 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 110 PM EDT FRI AUG 2 2013 .SYNOPSIS... ISSUED AT 325 AM EDT FRI AUG 2 2013 A COLD FRONT OVER THE WESTERN LAKES THIS MORNING WILL MAKE ITS WAY THROUGH NORTHERN MICHIGAN BY EVENING...PROVIDING A COUPLE ROUNDS OF SHOWERS AND THUNDERSTORMS AS IT ARRIVES. IN THE WAKE OF THAT FRONT...DRY AND COOLER WEATHER WILL ONCE AGAIN MAKE AN APPEARANCE FOR THE WEEKEND...AS HIGH PRESSURE SLOWLY BUILDS BACK THROUGH THE REGION. OUR NEXT CHANCE FOR RAIN WILL ARRIVE TOWARD THE MIDDLE PART OF NEXT WEEK...AS YET ANOTHER COLD FRONT APPROACHES. TEMPERATURES WILL REMAIN BELOW NORMAL FOR THE FORESEEABLE FUTURE. && .UPDATE... ISSUED AT 1253 PM EDT FRI AUG 2 2013 MOST NUMEROUS THUNDERSTORM ACTIVITY NEAR THE M-55 CORRIDOR CURRENTLY...ON NORTHERN FRINGE OF BETTER INSTABILITY GRADIENT WHICH EXTENDS THRU DOWNSTATE MICHIGAN. ADDITIONAL CU FIELDS/TSTMS ALSO BEGINNING TO DEVELOP OVER EASTERN UPPER ASSOCIATED WITH NEXT SFC TROUGH. WILL HAVE SCATTERED THUNDERSTORMS IN THE FORECAST FOR THE AFTERNOON...FOCUSED OVER EASTERN UPPER AND SOUTH OF M-72 IN NORTHERN LOWER. MAINLY ISOLATED ACTIVITY OUTSIDE OF THESE AREAS. UPDATE ISSUED AT 953 AM EDT FRI AUG 2 2013 FIRST SPOKE OF ENERGY MOVING THRU NORTHERN MICHIGAN THIS MORNING WITH SHOWERS AND THUNDERSTORMS. BEST SHEAR/INSTABILITY PARAMETERS UP ALONG THE SPINE OF LAKE MICHIGAN WITH LITTLE INSTABILITY INLAND. A FAIR AMOUNT OF SUBSIDENCE/DRYING SEEN BEHIND THIS FIRST WAVE...BUT WITH STEEP MID LEVEL LAPSE RATES AND SFC DWPTS IN THE MID/UPPER 50S...WILL LIKELY SEE DIURNAL CU FIELDS DEVELOP FAIRLY QUICKLY LATER THIS MORNING/EARLY AFTERNOON. ADDITIONAL SHORTWAVE TROFS UPSTREAM AND THESE WILL BE THE FOCUS FOR ADDITIONAL SHOWER/TSTM ACTIVITY THIS AFTERNOON. ALTHOUGH WIND FIELDS ARE IMPRESSIVE AND FREEZING LEVELS LOW...INSTABILITY WILL BE MARGINAL AT BEST WITH UPSTREAM SFC DWPTS ONLY IN THE 50S. EXPECT GREATEST COVERAGE OF ACTIVITY THIS AFTERNOON TO FOCUS EAST OF I-75 WHERE LOW LEVEL CONVERGENCE MAY BE MAXIMIZED WITH BACKED FLOW/ONSHORE WIND COMPONENT. CURRENT FORECAST HAS THIS HANDLED FAIRLY WELL AND WILL MAKE ONLY MINOR CHANGES. MAY BE ADJUSTING HIGH TEMPS DOWN A FEW DEGF GIVEN PCPN AND EXPECTED CLOUD DEVELOPMENT THIS AFTN. UPDATE ISSUED AT 645 AM EDT FRI AUG 2 2013 SHOWERS DWINDLED A BIT OVER THE LAST COUPLE OF HOURS...BUT DID NOT BITE ON THIS...AS NRN LAKE MICHIGAN AND WHITEFISH BAY DO SEEM TO BE HELPING RE-EXPAND THE SHOWERS ONCE AGAIN. LESS THUNDER THAN EARLIER ANTICIPATED...SO LOWERED THAT POTENTIAL TO JUST ISOLATED. NO SEVERE THREAT THIS MORNING WITH MINIMAL INSTABILITY...BUT LATEST HI RES DATA SUGGESTING THAT WE WILL NEED TO KEEP AN EYE ON POSSIBLE ISOLATED SEVERE STORMS THIS AFTERNOON. WE SHOULD BE ABLE TO WARM UP ENOUGH FOR GREATER SFC BASED INSTABILITY...BUT PROBABLY GONNA NEED LOCALIZED HIGHER BL MOISTURE FOR ANY REAL GOOD SHOT AT MORE THAN JUST AN ISOLATED SEVERE THREAT...OTHERWISE WE CANNOT TAP THE BETTER WINDS ALOFT AND GROW SOME DECENT HAIL. && .SHORT TERM...(TODAY THROUGH TONIGHT) ISSUED AT 325 AM EDT FRI AUG 2 2013 CURRENTLY...THE NEXT IN A SERIES OF SFC TROUGHS IS SITUATED FROM WESTERN UPPER...BACK THROUGH THE ARROWHEAD OF MN...WHILE A WEAK LOW PRESSURE WAS ANALYZED SOUTHEAST OF MINNEAPOLIS...WITH ADDITIONAL TROUGHING/COLD FRONT EXTENDING BACK THROUGH SRN SOUTH DAKOTA. ALOFT...A VIGOROUS VORTICITY MAX IS TRACKING ESE INTO FAR WESTERN LAKE SUPERIOR...AND COMBINED WITH LEFT EXIT REGION JET DYNAMICS AND GRADUALLY COOLING AIR ALOFT...TOTAL FORCING/STORM CONDITIONS HAVE BEEN SUFFICIENT FOR THE DEVELOPMENT AND SLIGHT EXPANSION OF SHOWERS AND EMBEDDED STORMS WORKING INTO CENTRAL UPPER AND NE WISCONSIN. A COUPLE ISOLATED SHOWERS WERE STILL DRIFTING OVER US ATTM...BUT MOST OF THE ACTION IS WELL UPSTREAM STILL. WE HAVE ALSO BEEN SEEING A SLOW DEVELOPMENT/EXPANSION OF ID LEVEL CLOUDS OVER NRN MICHIGAN...THIS WILL GRADUALLY SLOW TH TEMPERATURE FALL WHICH HAS ALLOWED TEMPS TO HIT THE LOW TO MID 50S MOST AREAS. TODAY...AFOREMENTIONED VORTICITY MAX AND POCKET OF COLDER AIR ALOFT WILL ENTER EASTERN UPPER/NRN LOWER MICHIGAN THIS MORNING WITH INCREASING JET DYNAMICS/INCREASING WIND FIELDS ALOFT AND SFC TROUGHING. THE FORCING WILL MAXIMIZE ITSELF MAINLY NORTH OF M-32 IN NRN LOWER. BELIEVE THAT MORE MOIST LOW LEVEL AIR OVER THE GREAT LAKES WILL AID IN DESTABILIZATION...RESULTING IN FURTHER EXPANSION OF UPSTREAM SHOWERS/STORMS. THE STRAITS REGION...IN CASES SUCH AS THIS...IS THE MOST LIKELY TO SEE SHOWERS THIS MORNING. PRECIPITATION WILL DRIFT INTO NE LOWER BY LATE MORNING AND EARLY AFTERNOON...BEFORE POSSIBLE RENEWED SHOWERS/STORMS CAN FIRE ACROSS MAINLY EASTERN UPPER AND NE LOWER WITH A SECONDARY SHORTWAVE TROUGH LATE THIS AFTERNOON AND EVENING. WIND FIELDS ARE MOST IMPRESSIVE THIS AFTERNOON WITH A 125KT 300MB JET AND 65KT MID LEVEL JET ACROSS CENTRAL LOWER MICHIGAN. 0-6KM BULK SHEAR INCREASES TO 30KTS IN EASTERN UPPER....AND AS HIGH AS 60KTS ACROSS M-72 SOUTH IN NRN LOWER. WET BULB HEIGHTS TUMBLE TO 8500 FEET OR SO...BUT THE BIGGEST QUESTION...AND IT USUALLY IS AROUND HERE...IS HOW MUCH INSTABILITY WILL WE GENERATE TO TAP INTO THESE STRONGER WIND FIELDS...AND COLDER TEMPS ALOFT FOR WIND AND HAIL CONSIDERATIONS? CLOUDINESS THIS MORNING WILL LIMIT HEATING...BUT DEPARTING CLOUDS AND AFTERNOON SUN IS EXPECTED TO BRING TEMPS TO AROUND 70F IN EASTERN UPPER...TO THE MID AND UPPER 70S IN THE SRN CWA. USING A DEW POINT IN THE LOWER HALF OF THE 50S YIELDS ONLY 500 J/KG OR SO...AND DO NOT SEE MUCH HIGHER THAN THIS. THIS AMOUNT OF INSTABILITY IS TYPICALLY TO LOW FOR ANY GOOD SHOT AT SEVERE WEATHER...BUT ANY LOCALIZED HIGHER SFC MOISTURE COULD RESULT IN ENOUGH INSTABILITY FOR DEEPER CONVECTION AND HENCE SEVERE WIND AND HAIL POTENTIAL. SEEMINGLY ONLY TALKING ABOUT A STORM OR TWO THOUGH...BUT WITH SUCH GOOD WIND FIELDS ALOFT...WILL MENTION THE SLIGHT CHANCE FOR A SEVERE STORMS OUT THERE...MOST LIKELY IN NE LOWER THIS AFTERNOON. TONIGHT...A FEW SHOWERS/STORMS MAY LINGER INTO THIS EVENING ACROSS NE LOWER...BEFORE DRIER AIR AND WARMING TEMPS ALOFT BRING ABOUT MORE HOSTILE CONDITIONS FOR PRECIPITATION. WIND FIELDS WEAKEN THROUGH THE NIGHT AS WELL...BUT CANNOT RULE OUT THE SLIGHT CHANCE OF SEVERE INTO THE EARLY EVENING. DEEPER MOISTURE WRAPPING AROUND CLOSER TO THE MAIN UPPER LOW IN NRN ONTARIO WILL TRY AND SCRAPE EASTERN UPPER OVERNIGHT FOR POSSIBLE MORE CLOUDS AND A FAR OUT SHOT AT ANOTHER SHOWER OR TWO...OTHERWISE A QUIET OVERNIGHT PERIOD OF WEATHER WITH JUST ENOUGH OF A WIND TO KEEP THE BL CHURNED...AND PREVENT COLDER POTENTIAL TEMPERATURES FROM BEING REACHED...OUTSIDE OF THE LOW LYING PROTECTED AREAS. LOWS WILL BE IN THE LOW TO MIDDLE 50S OVERALL...WITH SOME UPPER 40S IN THE PROTECTED AREAS OF THE SRN CWA WHERE WINDS ARE EXPECTED TO BE LIGHTEST. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 325 AM EDT FRI AUG 2 2013 WELL...THIS PATTERN LOOKS FAMILIAR! LATEST ANALYSIS NOT TERRIBLY DISSIMILAR FROM THAT I LOOKED AT A WEEK AGO...FEATURING OVERALL MEAN UPPER TROUGHING ACROSS EASTERN CANADA AND THE GREAT LAKES/NORTHEAST CONUS. THIS FEATURE IS SOMEWHAT TIED TO PERSISTENT WESTERN CANADA UPPER RIDGING...WITH FURTHER UPSTREAM PERSISTENT STRONGER UPPER TROUGHING THROUGH THE GULF OF ALASKA...WHILE SOME OF THESE LOWER HEIGHTS ARE SNEAKING THROUGH THE NORTHEAST CONUS...HELPING WITH THE GRADUAL ESTABLISHMENT OF A REX BLOCKING FEATURE. ALSO NOT HELPING THE CAUSE FROM A PATTERN CHANGE STANDPOINT IS THE SEEMING LOSS OF BETTER TROPICAL PACIFIC FORCING...AS THE MJO SIGNAL HAS RECENTLY STAGNATED AFTER A WEAKENING CYCLE THROUGH PHASES 7-8-1 (TELECONNECTING RATHER NICELY TO OUR RECENT COOL SPELL FOR THE LATTER PARTS OF JULY). PER LATEST ECMWF/GFS ENSEMBLE MJO FORECAST PLOTS...THE TROPICAL PACIFIC LOOKS TO REMAIN RATHER VOID OF SIGNIFICANT FORCING FOR THE NEW FEW WEEKS...LEAVING MUCH OF NORTH AMERICA MORE AT THE MERCY OF REGIONALIZED BLOCKING FEATURES TO HELP SUSTAIN THE ONGOING COOL PATTERN...WHICH IS EXACTLY WHAT THE MAJORITY OF BOTH ENSEMBLE AND OPERATIONAL GUIDANCE HAS BEEN HINTING AT FOR THE PAST 2-3 WEEKS. AS SUCH...CONFIDENCE IS RATHER HIGH THAT TEMPERATURES OVERALL THROUGH NEXT WORK WEEK WILL REMAIN AT OR BELOW NORMAL...BUT THE MAIN FORECAST ISSUE IS THE TIMING OF VARIOUS RAIN CHANCES. FIRST THINGS FIRST...THE WEEKEND IS SHAPING UP TO BE ON THE QUIET SIDE (THAT'S NOT A BAD THING AT ALL!) AS OVERALL UPPER LEVEL TROUGHING VERY SLOWLY EASES ITS GRIP ON THE AREA ALOFT. THIS WILL OCCUR WHILE RATHER EXPANSIVE AXIS OF HIGH PRESSURE STRETCHES FROM CENTRAL CANADA DOWN THROUGH THE GREAT LAKES AND MID MISS VALLEY BY SUNDAY. SAID PATTERN WILL FAVOR THE INTRODUCTION OF A GRADUALLY DRIER AIRMASS...WHILE MEAN THERMAL TROUGHING BELOW 800MB STILL DOMINATES (H8 TEMPS AVERAGING 6-9C ACROSS THE CWA)...SUGGESTING HIGHS MAINLY THROUGH THE UPPER 60S TO LOW 70S EACH DAY...WHILE SOME DIURNAL CUMULUS MORE THAN CERTAINLY FIRES OFF BENEATH THE LOW LEVEL COOL POOL. THAT CLOUD COVER SHOULD BE MOST WIDESPREAD ON SATURDAY WITH BETTER BOUNDARY LAYER MOISTURE AROUND...BEFORE DRYING BY SUNDAY LEAVES CUMULUS PROBABLY A BIT MORE SCATTERED. CANNOT TOTALLY RULE OUT A STRAY SHOWER FIRING MAINLY OVER THE EASTERN U.P. IN A THICKER CU FIELD SATURDAY AFTERNOON ALONG A THERMALLY INDUCED TROUGH AXIS...BUT INSTABILITY IS PALTRY AT BEST TO WOULD PREFER TO HOLD OFF ON ANY INTRODUCTION AT THIS POINT. SHOULD SEE SOME COMFORTABLY CHILLY NIGHTS AS HIGH PRESSURE NUDGES CLOSER AND EVENTUALLY OVERHEAD BY SUNDAY NIGHT...WITH THAT NIGHT IN PARTICULAR PROBABLY FEATURING A GOOD DEAL OF 40S...AND PROBABLY EVEN SOME 30S FOR THE NORMALLY COLDER SPOTS (HAVE SEEN THIS ALREADY ABOUT 8 TIMES IN THE PAST FEW WEEKS). THE START OF THE WORK WEEK ALSO LOOKING DECENT FOR MONDAY AS LOW LEVEL RIDGING BUILDS OVERHEAD AND THEN WORKS OFF TO THE SOUTH/EAST BY EVENING...SETTING UP GRADUALLY STRENGTHENING RETURN FLOW FOR THE MIDWEEK PERIOD. THAT SHOULD FAVOR A PERIOD OF INCREASING MID CLOUDS LATER MONDAY INTO MONDAY NIGHT...WITH PERHAPS A COUPLE OF LIGHT SHOWERS OR SPRINKLES AS MID LEVEL WARM ADVECTION CRANKS UP...BUT NOT REALLY WORTH A MENTION AT THIS JUNCTURE GIVEN LOW CONFIDENCE. A MUCH BETTER CHANCE FOR SOME RAINS WILL ARRIVE LATER TUESDAY INTO WEDNESDAY AS A SHARPER UPPER TROUGH AND ASSOCIATED COLD FRONT WORK THROUGH THE REGION...THOUGH THE EXACT TIMING OF THAT FEATURE REMAINS SOMEWHAT IN QUESTION THIS FAR OUT. TEMPS THROUGH THE MIDWEEK PERIOD ARE A LITTLE TRICKY BASED ON THE POTENTIAL FOR THICKER CLOUD COVER INITIALLY...AND RAIN CHANCES LATER...BUT HAVE TO BELIEVE BASED ON RECENT TRENDS THAT THINGS WILL LIKELY UNDER-PERFORM FOR MUCH OF THE TIME. AS SUCH...REALLY LIKE THE CURRENT TREND TOWARD HIGHS A SOLID 6-8F BELOW NORMAL...THOUGH IT'S NOT IMPOSSIBLE WE COULD SNEAK IN A WARMER PRE-FRONTAL DAY ON TUESDAY (IT IS STILL EARLY AUGUST AFTER ALL). WHAT HAPPENS AFTER WEDNESDAY IS STILL UP IN THE AIR SO TO SPEAK...AS THERE ARE QUESTIONS ABOUT THE DEGREE OF RENEWED UPPER TROUGHING THAT MAY SNEAK BACK INTO THE REGION FOR WEEK'S END. BASED ON WHAT HAS HAPPENED FOR THE PAST FEW WEEKS...WOULD NOT BE SURPRISED TO SEE A SECONDARY PIECE OF STRONGER NORTHERN STREAM ENERGY DROP INTO THE AREA BY FRIDAY...PERHAPS SUPPORTING ANOTHER ROUND OF SHOWERS ALONG A SECONDARY COLD FRONT. IN FACT...IF THE ECMWF/GFS/GFS ENSEMBLE MEAN UPPER PATTERN COME TO FRUITION (SOMEWHAT OF A LOW PROBABILITY 7+ DAYS OUT)...COULD BE LOOKING AT A BIT OF A REPEAT TO LAST WEEKEND'S SETUP THAT FEATURED SOME RATHER CHILLY TEMPS AS THE POLAR VORTEX DISLODGED INTO THE NORTHERN LAKES. STILL PLENTY OF TIME TO WORK OUT ALL THE DETAILS...BUT NEEDLESS TO SAY...NO BIG SUMMERTIME WARMTH IS ON THE HORIZON ANY TIME SOON. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING) ISSUED AT 645 AM EDT FRI AUG 2 2013 PREDOMINANTLY VFR... WEAK SFC LOW PRESSURE AND A COLD FRONT WILL PROGRESS INTO NRN MICHIGAN THIS AFTERNOON...WITH AN ILL-DEFINED SFC TROUGH AND DISTURBANCE ALOFT TO IMPACT THE REGION THIS MORNING. BOTH OF THESE FEATURES WILL BRING SCATTERED SHOWERS. THE LATTER COLD FRONT AND WEAK LOW PRESSURE IS NOW LOOKING TO BE THE MAIN PLAYER WITH SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND INTO THE EVENING. WIND FIELDS ALOFT ARE INCREASING WITH TIME...AND IF ONE OR TWO OF THE STORMS CAN BECOME STRONGER THAN WHAT DATA INDICATE...AN ISOLATED SEVERE STORM WITH DAMAGING WINDS IS POSSIBLE. SMALL HAIL WILL BE INCLUDED IN THE STORMS TOO. IT'LL BE A HIT OR MISS SITUATION WITH PLN THIS MORNING BEING IMPACTED MOST...AND APN THIS AFTERNOON. WILL INTRODUCE A VCTS IN APN THIS AFTERNOON AND ALREADY HAVE TEMPORARY RAIN SHOWERS THIS MORNING FOR PLN. WINDS WILL BE RELATIVELY LIGHT OUT OF THE SW INTO EARLY AFTERNOON WITH A WIND SHIFT TO OUT OF THE WNW/NW EXPECTED AFTER THE FRONTAL PASSAGE. SOME LATE AFTERNOON GUSTS TO 15 KNOTS OR SO IS POSSIBLE. && .MARINE... ISSUED AT 325 AM EDT FRI AUG 2 2013 A COLD FRONT WILL BLOW THROUGH THE GREAT LAKES TODAY...BRINGING A PERIOD OF SHOWERS AND SCATTERED THUNDERSTORMS. SOME OF THESE STORMS WILL CONTAIN PRETTY GUSTY WINDS...ONE OR TWO THAT MAY BE SEVERE. SMALL HAIL IS ALSO LIKELY. A FEW STORMS MAY LINGER ACROSS LAKE HURON INTO THE EVENING...BUT DIRER AIR AND GRADUALLY BUILDING HIGH PRESSURE WILL BRING RAIN FREE WEATHER FOR THE REMAINDER OF TONIGHT AND THROUGH THE WEEKEND. CHANCES FOR RAIN WILL RETURN MONDAY NIGHT AND ESPECIALLY TUESDAY INTO WEDNESDAY. WINDS CONTINUE TO BACK AROUND MORE OUT OF THE SOUTHWEST...BUT WERE STILL VARIABLE ACROSS MANY MARINE LOCATIONS WITH LIGHT SPEEDS. AS THE FRONT PASSES...WINDS WILL INCREASE OUT OF THE NORTHWEST...BUT REMAIN UNDER ADVISORY LEVELS. IT'LL BE CLOSE OVER THE NE LOWER NEARSHORES TONIGHT INTO SATURDAY NIGHT...ESPECIALLY AROUND PRESQUE ISLE LIGHT...DUE TO COASTAL CONVERGENCE AND DECREASING STABILITY. WINDS LIGHTEN UP WITH THE INVADING HIGH PRESSURE SUNDAY INTO MONDAY. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...JK SYNOPSIS...DL SHORT TERM...SD LONG TERM...DL AVIATION...SD MARINE...SD
Hazardous weather outlook, Aug 2, 12:52 PM EDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1252 PM EDT FRI AUG 2 2013 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 032000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 1252 PM EDT FRI AUG 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA THIS AFTERNOON...MAINLY OVER EASTERN UPPER MICHIGAN AND SOUTH OF M-72 IN NORTHERN LOWER MICHIGAN. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WIND GUSTS TO 60 MPH AND LARGE HAIL. THE THUNDERSTORMS WILL DISSIPATE BY EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND...HAIL OR RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE. && FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/APX. JK
In the hours before
Special weather statement, Aug 2, 8:55 AM EDT, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 855 AM EDT FRI AUG 2 2013 MIZ020-025-026-021330- BENZIE MI-GRAND TRAVERSE MI-LEELANAU MI- 855 AM EDT FRI AUG 2 2013 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS... AT 850 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF PLATTE TOWNSHIP...OR 7 MILES SOUTHWEST OF EMPIRE...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... EMPIRE... BEULAH... PLATTE TOWNSHIP... HONOR... LAKE ANN... BENDON... INTERLOCHEN STATE PARK... INTERLOCHEN... KARLIN... GRAWN... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. ADAM
Special weather statement, Aug 2, 9:38 AM EDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 938 AM EDT FRI AUG 2 2013 MIZ032-021400- WEXFORD MI- 938 AM EDT FRI AUG 2 2013 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS... AT 933 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KARLIN...OR 8 MILES EAST OF THOMPSONVILLE... MOVING SOUTHEAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CADILLAC... BUCKLEY... MESICK... SHERMAN... MEAUWATAKA... MANTON... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. ADAM
Special weather statement, Aug 2, 12:42 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 1242 PM EDT FRI AUG 2 2013 MIZ025>036-041-042-021800- ALCONA MI-ARENAC MI-BENZIE MI-CRAWFORD MI-GLADWIN MI-GRAND TRAVERSE MI-IOSCO MI-KALKASKA MI-MANISTEE MI-MISSAUKEE MI-OGEMAW MI-OSCODA MI-ROSCOMMON MI-WEXFORD MI- 1242 PM EDT FRI AUG 2 2013 ...THUNDERSTORMS IMPACTING THE M-55 CORRIDOR... AT 1236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM ROSE TOWNSHIP TO ONEKAMA...MOVING SOUTHEAST AT 30 MPH. THESE STORMS WILL LIKELY PRODUCE LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING. THE STRONGER ONES MAY ALSO PRODUCE SMALL HAIL AND GUSTY WINDS TO 40 MPH. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... MANISTEE... LAKE CITY... ST. HELEN... HOUGHTON LAKE... PRUDENVILLE... CADILLAC... WEST BRANCH... ALGER... STERLING... GLADWIN... STANDISH... TAWAS CITY... AU GRES... EAST TAWAS... AU SABLE... OSCODA... HIGGINS LAKE... ONEKAMA... MESICK... ROSE TOWNSHIP... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 3:12 PM EDT | Special Marine Warning | APX | 63 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.